Virginia, 2007

Drought in Virginia, October 9 to 30, 2007

October 9 to 30, 2007 · NWS RNK · 1 event in 1 county or zone

Drought conditions worsened during early October with parts of southwest Virginia entering into the Severe (D2) Category. Rainfall the last week of October helped to mitigate the drought severity.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Drought conditions worsened during early October with parts of southwest Virginia entering into the Severe (D2) Category. Rainfall the last week of October helped to mitigate the drought severity.

Due to the drought conditions and increased fire danger, the Governor on October 19th declared a burn ban for the entire state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 9, 5:52 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 9, 5:52 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 AM EDT TUE OCT 9 2007

.SYNOPSIS...
STRONG HIGH PRESSURE OVER THE AREA TODAY WILL GIVE WAY TO AN
APPROACHING COLD FRONT THIS EVENING. SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT WILL LIKELY WEAKEN AS THEY HEAD INTO THE
MOUNTAINS. MUCH COOLER...AND MAINLY DRY...WEATHER WILL FOLLOW THE
FRONT AND REMAIN FOR THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CLEAR SKIES ACROSS THE REGION AT THIS TIME...WITH CLOUDS
ASSOCIATED WITH THE APPCHNG FRONT STILL ACROSS CENTRAL KY AND TN.
WITH A VERY WARM START THIS MORNING...TEMPS WILL SOAR WITH MORNING
SUNSHINE. I EXPECT CLOUDS TO MOVE INTO THE MTNS THIS AFT AND CUT
OFF THE HEATING SOMEWHAT...BUT PIEDMONT AREAS ARE LIKELY TO
MAXIMIZE THEIR HIGH TEMPS WITH SOME DOWNSLOPE FLOW TO BOOT. SHOULD
REACH LOW 90S EAST OF THE BLUE RIDGE AGAIN...AND I HAVE
MAINTAINED THE RECORD HIGHS THAT WE WERE FORECASTING...WITH SOME
MINOR ADJUSTMENTS TO THE HIGHS. SEE THE CLIMATE SECTION BELOW FOR
SPECIFIC RECORDS.

MODELS ARE STILL INDICATING A STRONG LEE TROUGH DEVELOPING IN THE
PIEDMONT WHILE THE COLD FRONT APPROACHES FROM THE WEST. WATER
VAPOR SHOWS THE UPPER SYSTEM PROPELLING THE FRONT EASTWARD LIFTING
SLOWLY NORTHEAST. LOOKS LIKE THE SRN END OF THE FRONT WILL BE
SLOWING DOWN TODAY AS IT MOVES EAST...SO I HAVE GONE WITH THE
SLOWER GFS SOLUTION BRINGING SHOWERS/POSSIBLE TSTMS INTO THE MTNS
LATE IN THE AFTERNOON. AS A SURFACE WAVE DEVELOPS ALONG THE LEE
TROUGH...WESTERLY WINDS ACROSS THE FORECAST AREA WILL INCREASE...
AND THE SHOWERS/TSTMS AHEAD OF THE FRONT ARE EXPECTED TO DISSIPATE
AS THEY MOVE EAST ACROSS THE MOUNTAINS. THERE IS SOME POTENTIAL
FOR REDEVELOPMENT IN THE LEE TROUGH...BUT WITH THE LOSS OF HEATING
AND STRENGTHENING WESTERLY FLOW ALOFT SHOULD LIMIT CONVECTIVE
ACTIVITY IN THE EASTERN CWA SO I HAVE LEFT SLIGHT CHC TO LOW CHC
POPS FOR THE EVENING HOURS. MUCH DRIER AIR WILL MOVE INTO THE
REGION OVERNIGHT BEHIND THE FRONT...BUT THE COOLER AIR WILL NOT
MOVE IN UNTIL DURING THE DAY WED...SO I RAISED THE OVERNIGHT LOW
TEMPS A FEW DEGREES ABOVE MOS MOST LOCATIONS. WILL BE UNSEASONABLY
WARM AGAIN. ROANOKE AND BLACKSBURG MAY BE CLOSE TO RECORD HIGH
MINIMUM TEMPS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
STILL A LOT OF UNCERTAINTY IN THE PERIOD BEYOND WEDNESDAY WITH
MODEL SOLUTIONS FOR A CLOSED UPPER LOW IN THE EAST RANGING FROM
THE THE NORTHEAST U.S. TO OVER VA BY FRIDAY MORNING. ANY OF THE
SOLUTIONS SHOULD KEEP MUCH COOLER AIR OVER THE REGION...BRINGING
OUR TEMPERATURES BACK TO NEAR NORMAL- POSSIBLY BELOW NORMAL IF THE
UPPER LOW MOVES THIS FAR SOUTH. BECAUSE OF THE UNCERTAINTY...I
HAVE ONLY MADE MINOR CHANGES TO THE FORECAST BEYOND WEDNESDAY. THE
MAIN CHANGES WERE TO LOWER HIGH TEMPS IN THE MTNS A FEW DEGREES
EACH DAY BASED ON MORE CLOUDINESS...AND RAISING THE WINDS...WHICH
MAY BE QUITE BRISK BY THURSDAY AFTERNOON IF THE UPPER LOW DRIFTS
SOUTHEAST INTO THE MID ATLANTIC REGION.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
POSITION OF THE UPPER LOW WILL MAKE A HUGE DIFFERENCE BY THU
NIGHT...AND MODELS RANGE FROM THE NAM WITH THE LOW DROPPING SOUTH
INTO THE SRN APPLNS...TO THE GFS WITH THE UPPER LOW OVER ERN
VA...AND THE CANADIAN WITH JUST A VORT LOBE SWINGING THRU THE MID
ATLANTIC REGION. MAIN DIFFERENCE WITH ANY OF THESE TRACKS WOULD BE
THE CHANCES FOR PRECIP...WITH THE NAM THE MOST FAVORABLE. ALL
SOLUTIONS WOULD BE MUCH COOLER THAN THE WARM WX WE HAVE HAD THE
PAST SEVERAL DAYS. I LOWERED MAX TEMPS A FEW DEGREES FRIDAY...AND
INCREASED THE WINDS THURSDAY NIGHT AND FRIDAY. OTHERWISE...BECAUSE
OF THE UNCERTAINTY...I DID NOT CHANGE THE POPS THU NIGHT/FRIDAY OR
MAKE ANY CHANGES AFTER FRIDAY. THE UPPER LOW LIFTS OUT TO THE
NORTHEAST OVER THE WEEKEND WITH NW FLOW AND STILL COOL TEMPS BUT
LITTLE CHANCE FOR SIGNIFICANT RAINFALL.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
TYPICAL IFR/LIFR CONDITIONS AT LWB NEAR DAWN SHOULD LIFT BY 14Z.
COLD FRONT CURRENTLY INTO CENTRAL KY AND TN WILL MOVE THROUGH THE
REGION THIS EVENING. DO HAVE SHOWERS WITH VICINITY TSTMS IN TAFS
FOR BLF AND LWB RIGHT NOW NEAR 19 TO 20Z...AND END BY 23Z. IF
AIRPORT TAKES A DIRECT HIT BRIEF IFR CONDITIONS ARE POSSIBLE.
STILL DOUBTFUL ANY STORMS WILL HOLD TOGETHER INTO THE BLUE
RIDGE...SO NO MENTION OF CONVECTION AT ROA...LYH OR DAN. VISIBILITY
SENSOR AT KDAN HAS BEEN REPORTED AS NOT OPERATING PROPERLY AND
TECHNICIANS SHOULD BE EXAMINING IT LATER TODAY. RECENT IFR HAZY
CONDITIONS IN THE METARS ARE BOGUS VIA REPORTS FROM FOLKS AT THE
AIRPORT. NOT SURE IF THE FOG BEING REPORTED NOW IS REAL. PREVAILING
CONDITIONS IN TAF WILL REFLECT VFR VSBYS THROUGH NIGHT AND
TOMORROW.

COOLER AIR COMES IN WEDNESDAY THROUGH FRIDAY WITH SCATTERED
SHOWERS POSSIBLE IN THE MOUNTAINS.

&&

.CLIMATE...
RECORD HIGHS FOR OCT 9TH (TUESDAY).
ROANOKE...86 (1958)
LYNCHBURG...92 (1939)
DANVILLE....87 (1990)
BLACKSBURG...81 (1962)
BLUEFIELD...81 (1990)

RECORD HIGH MINIMUM TEMPERATURES FOR OCT 10TH (WEDNESDAY)
ROANOKE...64 (1999)
LYNCHBURG...67 (1913)
DANVILLE....69 (1959)
BLACKSBURG...58 (2005)
BLUEFIELD...64 (1970)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PC/RCS
NEAR TERM...JH/RCS
SHORT TERM...RCS
LONG TERM...PC
AVIATION...JJ/KM
CLIMATE...
Hazardous weather outlook, Oct 9, 3:45 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 AM EDT TUE OCT 9 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
445 AM EDT TUE OCT 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Craig

When
October 9, 7:00 AM EST to October 30, 6:59 AM EST
Where
Craig forecast zone
Reported by
Other Federal Agency
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

The county entered the Severe (D2) Category of drought on October 9th. This level of severity continued until October 30th when it was downgraded to the Moderate (D1) Category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63718.